Failures Hip Replacement Components Device . The Stryker LFIT CoCr V40 hip replacement component is at the center of reports of failure due to metal wear causing dangerous metal ion release in the body.
In July 2012, Stryker recalled a different defective artificial hip device, the Stryker Rejuvenate. The Rejuvenate device was recalled in Canada only months prior to its United States’ recall. The Rejuvenate device caused dangerous metal-on-metal wear at the stem and neck interface. The recall led to a national litigation against Stryker.
On August 24, 2016, Health Canada issued a recall of the Stryker LFIT CoCr V40 Heads saying, “Stryker has received higher than expected complaints of taper lock failure for specific lots of certain sizes of LFIT Anatomic COCR V40 Femoral Heads manufactured prior to 2011.”
Patients Suffering Similar Injuries to Metal-on-Metal Hip Lawsuits
The issues with the device are similar to those Stryker has had to deal with in the past with the Rejuvenate metal-on-metal hip. In the V40 model, failure occurs between the taper of the stem and the femoral head. The friction between the parts causes a metal reaction leading to corrosion and potential dissociation or disconnection of the two parts.
With the LFIT CoCr V40, patients are suffering injuries similar to those noted in previous metal-on-metal hip lawsuits including metallosis, a type of metal poisoning that can occur as a side effect, when the metal parts rub against each other and release microscopic metal particles into the blood and surrounding tissues.
Actual metal poisoning occurs when toxic levels of metal build up in the body. This can cause damage to tissue, bone, and the nervous system. Symptoms of metallosis may vary, but one of the most common symptoms is tissue or bone death, called necrosis, drugwatch.com reports.
With tissue or bone necrosis, the tissue around the implant becomes gray or black from being exposed to the metal debris flaking off the implant. This creates pain and instability, which may lead to spontaneous dislocation, bone loss and fracture, according to drugwatch.com.